Alert archive / Nebraska / Severe Thunderstorm Warnings in 2017

Severe Thunderstorm Warning 285, NWS Goodland, KS

August 17, 2017Dundy County, Hitchcock County, Nebraska

NWS Goodland, KS issued this severe thunderstorm warning at Aug 17, 2017, 6:09 PM MDT for Dundy County, Hitchcock County, Nebraska. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 17, 2017, 6:09 PM MDT (00:09 UTC)
Expired
Aug 17, 2017, 6:49 PM MDT
In force
40 min
Issued by
NWS Goodland, KS
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Dundy County, NE, Hitchcock County, NE

The radar

The Goodland radar (KGLD), 101 km from the middle of the area, began a volume at 00:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 0.2 hours before the alert went out and 119 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1099 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2017-08-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 54 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1099 J/kg
Mixed-layer CIN
-29 J/kg
Mixed-layer LCL
2254 m above ground
0-6 km bulk shear
34 kt
0-1 km storm-relative helicity
54 m²/s²
0-3 km storm-relative helicity
132 m²/s²
Significant tornado parameter
0.0
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted.

885 
WUUS53 KGLD 180009
SVRGLD
NEC057-087-180100-
/O.NEW.KGLD.SV.W.0285.170818T0009Z-170818T0100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Goodland KS
609 PM MDT THU AUG 17 2017

The National Weather Service in Goodland has issued a

* Severe Thunderstorm Warning for...
  Northwestern Hitchcock County in southwestern Nebraska...
  Northeastern Dundy County in southwestern Nebraska...

* Until 700 PM MDT/800 PM CDT/

* At 608 PM MDT/708 PM CDT/, severe thunderstorms were located along
  a line extending from 7 miles southwest of Enders Reservoir State
  Recreation Area to 13 miles southwest of Enders to 13 miles
  northwest of Benkelman, moving east at 35 mph.

  HAZARD...60 mph wind gusts and penny size hail. 

  SOURCE...Radar indicated. 

  IMPACT...Expect damage to roofs, siding, and trees. 

* Locations impacted include...
  Palisade, Stratton and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 4035 10108 4023 10115 4007 10122 4014 10188
      4027 10177 4035 10172
TIME...MOT...LOC 0008Z 274DEG 29KT 4033 10161 4027 10162 4022 10168 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
4 follow-up statements
108 
WWUS53 KGLD 180019
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
619 PM MDT THU AUG 17 2017

NEC057-087-180100-
/O.CON.KGLD.SV.W.0285.000000T0000Z-170818T0100Z/
Hitchcock NE-Dundy NE-
619 PM MDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR NORTHWESTERN HITCHCOCK AND NORTHEASTERN DUNDY
COUNTIES...

At 619 PM MDT/719 PM CDT/, severe thunderstorms were located along a
line extending from 9 miles southeast of Enders Reservoir State
Recreation Area to 13 miles southwest of Wauneta to 10 miles north of
Benkelman, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Palisade, Stratton and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

These thunderstorms will produce damaging winds resulting in areas of
near zero visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

&&

LAT...LON 4035 10108 4023 10115 4007 10122 4014 10173
      4025 10168 4035 10166
TIME...MOT...LOC 0019Z 275DEG 31KT 4031 10147 4025 10148 4020 10154 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
636 
WWUS53 KGLD 180035
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
635 PM MDT THU AUG 17 2017

NEC057-087-180100-
/O.CON.KGLD.SV.W.0285.000000T0000Z-170818T0100Z/
Hitchcock NE-Dundy NE-
635 PM MDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR NORTHWESTERN HITCHCOCK AND NORTHEASTERN DUNDY
COUNTIES...

At 635 PM MDT/735 PM CDT/, severe thunderstorms were located along a
line extending from 10 miles south of Wauneta to 6 miles northwest of
Stratton to 10 miles northeast of Benkelman, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Palisade, Stratton and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

&&

LAT...LON 4035 10108 4023 10115 4007 10122 4013 10164
      4022 10155 4035 10151
TIME...MOT...LOC 0035Z 278DEG 29KT 4027 10131 4021 10132 4016 10138 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
538 
WWUS53 KGLD 180044
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
644 PM MDT THU AUG 17 2017

NEC057-087-180100-
/O.CON.KGLD.SV.W.0285.000000T0000Z-170818T0100Z/
Hitchcock NE-Dundy NE-
644 PM MDT THU AUG 17 2017

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM
MDT/800 PM CDT/ FOR NORTHWESTERN HITCHCOCK AND EAST CENTRAL DUNDY
COUNTIES...

At 644 PM MDT/744 PM CDT/, severe thunderstorms were located along a
line extending from 9 miles southwest of Palisade to 3 miles north of
Stratton to 13 miles northeast of Benkelman, moving east at 35 mph.

HAZARD...60 mph wind gusts and penny size hail. 

SOURCE...Radar indicated. 

IMPACT...Expect damage to roofs, siding, and trees. 

Locations impacted include...
Palisade, Stratton and Max. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Goodland.

&&

LAT...LON 4035 10108 4023 10115 4007 10122 4012 10149
      4021 10138 4035 10132
TIME...MOT...LOC 0044Z 275DEG 28KT 4026 10124 4020 10125 4015 10131 

HAIL...0.75IN
WIND...60MPH
 
$$

JRM
016 
WWUS53 KGLD 180049
SVSGLD

Severe Weather Statement
National Weather Service Goodland KS
649 PM MDT THU AUG 17 2017

NEC057-087-180058-
/O.CAN.KGLD.SV.W.0285.000000T0000Z-170818T0100Z/
Hitchcock NE-Dundy NE-
649 PM MDT THU AUG 17 2017

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HITCHCOCK AND
EAST CENTRAL DUNDY COUNTIES IS CANCELLED...

The storms which prompted the warning have weakened. Therefore, the 
warning has been cancelled. However gusty winds and heavy rain are 
still possible with these thunderstorms.

Remember, a Severe Thunderstorm Warning still remains in effect for 
southern Dundy county.

LAT...LON 4035 10108 4023 10115 4007 10122 4012 10149
      4021 10138 4035 10132
TIME...MOT...LOC 0047Z 274DEG 29KT 4026 10120 4020 10121 4015 10127 

$$

JRM

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Goodland, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 17, 5:45 PM MDT, 24 minutes earlier.

Area forecast discussion, Aug 17, 5:45 PM MDT, 24 minutes before
Area Forecast Discussion
National Weather Service Goodland KS
545 PM MDT Thu Aug 17 2017

.UPDATE...
Issued at 539 PM MDT Thu Aug 17 2017

Main change was to refine the timing of storms for the Tri-State
Area this evening based on latest radar trends and near term model
data. Model data and radar were both supporting two groups of
storms, one over the south and one over the north. There is more
model agreement and stronger lift and more instability over the
south half of the Tri- State Area, so initially had more
confidence of storms there. However radar trends show the storms
over the north increasing in coverage. The better preforming model
data for these storms has the two groups eventually merging over
the east half of the Tri-State Area. The storm activity will
largely be done before midnight local time. Main threats will be
damaging wind gusts and hail up to golf ball size. The greatest
threat for severe weather will be south of I-70.

&&

.SHORT TERM...(This evening through Friday)
Issued at 201 PM MDT Thu Aug 17 2017

Forecast issues will be chance of thunderstorms and their severity.
Weak right rear quadrant moves across the area during the night.
Shortwave trough moves across the forecast area the night. So kept
the trend of slight chance to low chance pops progressing across the
area during the night looks good. Shear and other severe
indices/parameters support having at least isolated severe.

Drying and subsidence moves into the area during the day as mid
level heights rise and ridging moves into area. Surface ridge noses
in during the day as winds shift to the north. Guidance very similar
to the previous forecast and made only minor adjustments.

.LONG TERM...(Friday night through Thursday)
Issued at 138 PM MDT Thu Aug 17 2017

Monsoonal moisture continues to advect into the central Plains
region Friday night and Saturday as the H5 ridge remains in place
over southeast Texas. H7 trough sets up in the lee of the Rockies
Saturday afternoon, giving us a chance of thunderstorms mainly east
of the Kansas, Colorado border. Isolated strong to severe storms are
possible. For Sunday, the trough remains in the area and with
slightly better instability in place, we could see another round of
isolated to scattered strong to severe thunderstorms mainly east of
HWY 83.

Monday and Tuesday: A theta-e axis will be in place, stretched from
southwest to northeast across the CWA. CAPE remains modest with
relatively weak shear both in the 0-1 km and 0-6 km layers. Strong
to severe storms are a possibility during the late afternoon and
evening mainly along and east of this boundary; however, coverage
will likely be limited. Good instability will be in place Tuesday
but with little in the way of forcing or shear, thunderstorm
development is not expected.

Wednesday and Thursday: A relatively strong shortwave will move
across the region with an associated theta-e boundary and CAPE axis.
Will need to monitor this closely for consistency in the upcoming
days as more widespread thunderstorm development would be expected
with this scenario.

&&

.AVIATION...(For the 00Z TAFS through 00Z Friday evening)
Issued at 539 PM MDT Thu Aug 17 2017

VFR conditions forecast for the TAFs. A broken line of storms will
move east across the forecast area. Not very confident KGLD will
have storms close enough to warrant a mention. However KMCK will
have the line move through. Did not have the storms in a
prevailing group due to the line not being very wide.  Otherwise
south winds will turn to the northwest Friday morning behind a
surface trough.

&&

.GLD WATCHES/WARNINGS/ADVISORIES...
KS...NONE.
CO...NONE.
NE...NONE.
&&

UPDATE...JTL
SHORT TERM...BULLER
LONG TERM...TL
AVIATION...JTL
Hazardous weather outlook, Aug 17, 5:07 PM MDT, 1 hour 2 minutes before
Hazardous Weather Outlook
National Weather Service Goodland KS
507 PM MDT Thu Aug 17 2017

COZ090>092-KSZ001>004-013>016-027>029-041-042-NEZ079>081-182315-
Yuma County-Kit Carson County-Cheyenne County-Cheyenne-Rawlins-
Decatur-Norton-Sherman-Thomas-Sheridan-Graham-Wallace-Logan-Gove-
Greeley-Wichita-Dundy-Hitchcock-Red Willow-
507 PM MDT Thu Aug 17 2017 /607 PM CDT Thu Aug 17 2017/

This hazardous weather outlook is for east central Colorado...
extreme southwest Nebraska and northwest Kansas.

.DAY ONE...TODAY...

Strong to severe thunderstorms may occur across the entire Tri-State
Area late this afternoon through mid evening. Damaging winds and
large hail up to golf ball size will be the main threats with the
most intense storms. The severe threat will end from west to east by
11 PM CDT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH THURSDAY...

There is a marginal risk of severe thunderstorms Saturday afternoon
and evening across the Tri-State area.

Thunderstorms remain possible across parts of the area nearly every
day next week.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed. Any weather reports are
appreciated.

JTL

In the hours before

Special weather statement, Aug 17, 5:11 PM MDT, 58 minutes before
Special Weather Statement
National Weather Service Goodland KS
511 PM MDT THU AUG 17 2017

COZ090-NEZ079-172330-
Yuma County CO-Dundy NE-
511 PM MDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND
NORTHWESTERN DUNDY COUNTIES UNTIL 530 PM MDT...

At 511 PM MDT, Doppler radar was tracking strong thunderstorms along
a line extending from 12 miles southwest of Lamar to 16 miles north
of Wray to 10 miles northeast of Eckley. Movement was east at 40 mph.

Nickel size hail and winds in excess of 40 mph will be possible with
these storms.

Locations impacted include...
Alvin and Wauneta.

This includes Highway 385 between mile markers 246 and 262.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4035 10205 4035 10198 4027 10204 4010 10219
      4014 10244 4033 10227 4044 10215 4044 10205
TIME...MOT...LOC 2311Z 282DEG 34KT 4042 10211 4032 10222 4020 10234

JRM
Special weather statement, Aug 17, 5:34 PM MDT, 35 minutes before
Special Weather Statement
National Weather Service Goodland KS
534 PM MDT THU AUG 17 2017

NEZ079-172345-
Dundy NE-
534 PM MDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
545 PM MDT...

At 534 PM MDT, Doppler radar was tracking a strong thunderstorm 18
miles north of Haigler, or 19 miles northeast of Wray, moving
southeast at 35 mph.

Dime size hail and wind gusts up to 50 mph will be possible with this
storm.

This storm will remain over mainly rural areas of northwestern Dundy
County.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4027 10164 4015 10190 4025 10205 4030 10205
      4035 10203 4035 10189
TIME...MOT...LOC 2334Z 301DEG 33KT 4028 10197

JRM
Special weather statement, Aug 17, 5:35 PM MDT, 34 minutes before
Special Weather Statement
National Weather Service Goodland KS
535 PM MDT THU AUG 17 2017

COZ090-172345-
Yuma County CO-
535 PM MDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
545 PM MDT...

At 535 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wray, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wray.

This includes Highway 385 between mile markers 233 and 250.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3992 10220 3997 10239 4016 10235 4017 10205
TIME...MOT...LOC 2335Z 278DEG 33KT 4007 10228

JRM
Special weather statement, Aug 17, 5:42 PM MDT, 27 minutes before
Special Weather Statement
National Weather Service Goodland KS
542 PM MDT THU AUG 17 2017

COZ090-180000-
Yuma County CO-
542 PM MDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL YUMA COUNTY UNTIL
600 PM MDT...

At 542 PM MDT, Doppler radar was tracking a strong thunderstorm near
Wray, moving east at 40 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Wray and Laird.

This includes Highway 385 between mile markers 234 and 249.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 4015 10205 3991 10212 3996 10235 4015 10227
TIME...MOT...LOC 2342Z 278DEG 33KT 4006 10220

JRM
Special weather statement, Aug 17, 5:53 PM MDT, 16 minutes before
Special Weather Statement
National Weather Service Goodland KS
553 PM MDT THU AUG 17 2017

NEZ079-180015-
Dundy NE-
553 PM MDT THU AUG 17 2017

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN DUNDY COUNTY UNTIL
615 PM MDT...

At 553 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles south of Champion, or 18 miles south of Imperial, moving east
at 25 mph.

Wind gusts of 50 to 55 mph will be possible with this storm.

This thunderstorm will produce strong winds resulting in areas of
reduced visibility in blowing dirt. Use extreme caution if you must
travel and be alert for rapidly changing visibility.

This storm will remain over mainly rural areas of northwestern Dundy
County.

LAT...LON 4035 10155 4016 10172 4022 10195 4035 10182
TIME...MOT...LOC 2353Z 280DEG 23KT 4026 10174

JRM

The office that day

Everything else NWS Goodland, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 17, 6:33 PM MDTSevere Thunderstorm WarningGLDDundy42 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2017Every severe thunderstorm warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.